Michigan deputy hospitalized after drug exposure, but experts say alleged overdoses ‘near scientific impossibility’

WILLIAMS TWP, MI — Responding to an apparent fatal drug overdose in a garage, a Bay County Sheriff’s deputy began gathering a white powder for evidence when he lost consciousness. Though he was briefly hospitalized, the deputy was cleared of toxic exposure to drugs.

“We were under the suspicion he was suffering a possible overdose,” said Sheriff Troy R. Cunningham. “We thought he might have gotten exposed to something got exposed to something in the garage.”

While occurrences of police and other first responders experiencing overdose-like effects on being exposed to drugs like fentanyl and carfentanil are common, experts contend they are exaggerated and should be debunked. Despite the fervor and prior statements from the Drug Enforcement Administration that such powdered substances can be absorbed through mere touch, the science indicates such fears are unfounded.

“Opioid toxicity … from transdermal and airborne exposure to illicitly manufactured fentanyl is a near scientific impossibility,” states the National Harm Reduction Coalition, or NHRC.

Fentanyl, a synthetic opiate or opioid, is 50 to 100 times more potent than morphine. Carfentanil, an opioid developed as a large animal anesthetic, is 10,000 times more powerful than morphine.

The incident in question began around 6:45 am on Monday, Oct. 10, when deputies responded to a reported death at a residence in the 1400 block of West Salzburg Road in Williams Township. They arrived to find a 52-year-old man deceased in a garage, with suspected drugs nearby, said Sheriff Troy R. Cunningham.

“Our deputy goes in there and finds a white-powder substance,” Cunningham said. “He put on rubber gloves and started putting the powder in an evidence bag, then wakes up in an ambulance.”

The deputy was taken to a local hospital, where doctors determined he did not suffer from a toxic exposure. They found his loss of consciousness may have been due to another medical matter, Cunningham said.

“At this point, they’re saying it wasn’t an overdose,” Cunningham said. He added the substances seized from the scene are being analyzed and toxicology results are pending.

In the wake of the opioid epidemic, media reports nationwide published accounts of police officers and first responders allegedly suffering toxic effects when encountering drugs like fentanyl and carfentanil. The reports frequently stated those affected experienced symptoms including dizziness, sweating, lightheadedness, and sometimes fainting.

Such symptoms are not owed to opioid overdose, but are akin to those of anxiety or panic, according to the NHRC.

Sometimes, the affected person would be given a dose of naloxone, an opiate antagonist, to counteract a potential overdose.

Media reports of first responders experiencing alleged toxic effects from fentanyl spiked in 2017, with more than 150 such instances. The prior year, the Drug Enforcement Agency issued a warning claiming “fentanyl can be absorbed through the skin and through accidental inhalation of airborne powder.”

However, experts say these reports are overblown and do more harm than good, with the science showing casual interaction with fentanyl cannot result in an overdose.

“Despite concerning stories of emergency responders developing symptoms after exposure of skin to drug residue or powder, the reported symptoms have not been consistent with poisoning by opioids,” stated the American College of Medical Toxicology and the American Academy of Clinical Toxicology in a joint July 2017 statements. “In addition, these drugs are not absorbed well enough through the skin to cause sickness from incidental contact.”

Elsewhere in the statement, the ACMT and AACT state first responders should exercise reasonable caution around unknown drugs. However, wearing excessive, bulky protective gear may be harmful and interfere with tasks they need to perform.

For routine handling of drugs, nitrile gloves are often sufficient, with masks and face shields only needed in exceptional circumstances, the colleges continued.

“Toxicity cannot occur from simply being in proximity of the drug,” the statement continued. “In the event drug powder gets on skin, ACMT recommends simply washing it off.”

“Police and emergency medical technicians have challenging jobs,” said Dr. Andrew Stolbach, a physician at Johns Hopkins Hospital, board member of ACMT and lead author of the statement. “We want these professionals to know that simple commonsense practices, such as wearing gloves, are more than sufficient to protect them. It’s just not plausible that getting a small amount of fentanyl on your skin is going to cause significant opioid toxicity.”

In a January 2022 article by BuzzFeed News, Stolbach mentioned the common-sense rationale that if fentanyl could be absorbed through the skin, people would not need to inject or snort it.

While fentanyl patches allow for the drug to be administered through the skin, the drug is altered to facilitate this. Furthermore, handling transdermal patches does not result in an overdose.

Since its 2016 statement, the DEA has updated its fentanyl safety recommendations to state, “Incidental skin contact may occur during daily activities but is not expected to lead to harmful effects if the contaminated skin is promptly washed off with water.”

Unresearched media reports on first responders suffering from alleged casual overdoses cause real harm, the NHRC states.

“They perpetuate fear and stigma against people who use drugs resulting in negligent care, isolation, and diversion of resources toward law enforcement and away from life-saving programs,” the organization stated.

Sheriff Cunningham said the deputy who was hospitalized has returned to work.

Accidental drug overdose is considered the leading cause of death for those under 50 in the US, according to drugpolicy.org. The Center for Disease Control and Prevention states opioids were involved in 49,680 overdose deaths in 2019, accounting for 70.6% of all fatal overdoses.

In a 12-month period ending in April 2021, opioid-related overdose deaths increased to 75,673 from 56,064 the prior year, the CDC reports.

Michigan experienced a 19.6% increase in opiate-related fatal overdoses from 2015 to 2016, a 13.9% increase from 2016 to 2017, a 4.32% decrease from 2017 to 2018, and an 8.3% decrease from 2018 to 2019, the CDC reports.

However, the CDC also reports Michigan’s overdose deaths experienced a 7% hike from September 2020 to September 2021, from 2,741 to 2,933.

“Since 2000, opioid overdose deaths have grown ten-fold in Michigan,” the Michigan Department of Health and Human Services states. “This epidemic impacts thousands of Michiganders and their families, friends, and communities. It’s one of the greatest public health crises of our lifetimes, and we must respond urgently.”

A provisional overdose count indicates 40 people died in Bay County in 2021. The same report shows 70 people died of overdoses in Saginaw County in 2021.

read more:

Attorney looks forward to disproving allegations East Tawas councilman tried hiring man to kill 2 people

Woman killed while walking on US-10 before dawn in Bay County

Woman testifies friend’s mom told group to torch house of Saginaw County man they robbed, killed

Source: https://www.mlive.com/news/saginaw-bay-city/2022/10/michigan-deputy-hospitalized-after-drug-exposure-but-experts-say-alleged-overdoses-near-scientific-impossibility.html

Comments are closed.